North Dakota, 2013

Blizzard in North Dakota, February 2, 2013

February 2, 2013 · NWS BIS · 11 events in 11 counties and zones

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd across northwest and north central North Dakota. Farther south, temperatures above freezing early in the day limited the blowing snow, but still resulted in hazardous travel due to icy roads in the afternoon as…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd across northwest and north central North Dakota. Farther south, temperatures above freezing early in the day limited the blowing snow, but still resulted in hazardous travel due to icy roads in the afternoon as temperatures dropped.

No travel was advised by local and state officials across northwest and north central North Dakota. In addition, Interstate 94 from Mandan to Dickinson was closed due to blowing snow and icy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 2, 11:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 2, 11:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1156 AM CST SAT FEB 2 2013

.DISCUSSION...

UPDATE TO ISSUE A WINTER WEATHER ADVISORY FOR BLOWING SNOW FOR
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA AND INTO THE JAMES RIVER
VALLEY THROUGH EARLY THIS EVENING. BASED UPON UPSTREAM
OBSERVATIONS AND WEBCAMS IN THE PORTAL...ESTEVAN...CROSBY AND RAY
AREAS...VISIBILITIES IN BLOWING SNOW ARE ONE HALF MILE OR LESS
AS NORTHWEST WINDS HAVE INCREASED WITH GUSTS OF 35-40 KTS.
THUS...HAVE ISSUED A WINTER WEATHER ADVISORY TO REPLACE THE WIND
ADVISORY FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA AND INTO THE
JAMES RIVER VALLEY WHERE TEMPERATURES WILL REMAIN BELOW FREEZING
TO ALLOW THE FRESHLY FALLEN SNOW TO BE EASILY LOFTED AS WINDS
INCREASE. AT THIS TIME...BELIEVE THE 1/4 SM VISIBILITY FOR THREE
HOURS BLIZZARD CRITERIA WILL NOT BE ACHIEVED. ELSEWHERE...TEMPERATURES
IN THE 30S ARE ADVECTING INTO SOUTH CENTRAL NORTH DAKOTA...WHICH
SHOULD MAKE THE SNOW A BIT TOO STICKY TO LOFT...WHICH HAS BEEN THE
PATTERN UPSTREAM INTO SOUTHWEST NORTH DAKOTA AND EASTERN MONTANA.

&&

.AVIATION...

FOR THE 18Z TAF ISSUANCE...LIGHT TO MODERATE SNOWS HAVE
PUSHED INTO KBIS AND SOON WILL BE INTO KJMS WITH MVFR CIGS...ALONG
WITH VSBYS RANGING BETWEEN MVFR AND LIFR. ELSEWHERE...GUSTY
NORTHWEST WINDS HAVE COMMENCED AT KISN...AND AREAS OF BLOWING SNOW
WITH VSBYS REDUCED TO LESS THAN 1SM WILL BE COMMON THROUGH THE
AFTERNOON AT KDIK/KMOT/KBIS/KJMS. AT KISN...EXPECT VSBYS AROUND 5SM
TO 6SM WITH LOW VFR TO MVFR CIGS AT TIMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR NDZ009-
017>020-031>035-040>046.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
NDZ001>005-010>013-021>023-025.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ036-
037-048-051.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ047-050.

&&

UPDATE...AYD
AVIATION...KS
Hazardous weather outlook, Feb 2, 11:44 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1144 AM CST SAT FEB 2 2013

NDZ009-017>020-031>035-040>047-050-031745-
WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
1144 AM CST SAT FEB 2 2013 /1044 AM MST SAT FEB 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WITH GUSTS TO 45 MPH ARE EXPECTED TO
DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS
MORNING AND INTO THE AFTERNOON...AND A WIND ADVISORY IS IN EFFECT.
STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW WITH REDUCED
VISIBILITIES OF A HALF MILE AT TIMES...ESPECIALLY IN OPEN COUNTRY.

ANOTHER ROUND OF LIGHT SNOW IS EXPECTED MID MORNING THROUGH
TONIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
NORTH AND EAST OF THE MISSOURI RIVER...WITH LESS THAN INCH
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT PERIODS OF LIGHT SNOW BEGINNING SUNDAY AND CONTINUING THROUGH
MONDAY NIGHT. AREAS NORTH AND EAST OF THE MISSOURI RIVER ARE FAVORED
FOR TOTAL ACCUMULATIONS OF 1 TO 3 INCHES THROUGH THE PERIOD. AREAS
SOUTH AND EAST OF THE MISSOURI RIVER CAN EXPECT LITTLE OR NO
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-010>013-021>023-025-036-037-048-051-031745-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-
DICKEY-
1144 AM CST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS GUSTS IN EXCESS OF 45 MPH WILL COMBINE WITH
FRESH SNOW AND SUB-FREEZING TEMPERATURES TO CREATE WIDESPREAD
BLOWING SNOW AND VISIBILITIES OF ONE HALF MILE OR LESS THROUGH
EARLY THIS EVENING FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA
AND INTO THE JAMES RIVER VALLEY. A WINTER WEATHER ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT PERIODS OF LIGHT SNOW BEGINNING SUNDAY AND CONTINUING THROUGH
MONDAY NIGHT. AREAS NORTH AND EAST OF THE MISSOURI RIVER ARE FAVORED
FOR TOTAL ACCUMULATIONS OF 1 TO 3 INCHES THROUGH THE PERIOD. AREAS
SOUTH AND EAST OF THE MISSOURI RIVER CAN EXPECT LITTLE OR NO
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Feb 2, 12:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 PM CST SAT FEB 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             GRASSY BUTTE            47.39N 103.25W
02/02/2013  M1.8 INCH        MCKENZIE           ND   CO-OP OBSERVER

&&

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Divide

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Williams

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Williams forecast zone
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Burke

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Mountrail

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Ward

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Ward forecast zone
Reported by
Mesonet

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Renville

When
February 2, 1:00 PM CST to 5:30 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, McLean

When
February 2, 2:00 PM CST to 5:30 PM CST
Where
McLean forecast zone
Reported by
Mesonet

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Dunn

When
February 2, 2:40 PM CST to 5:45 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, McKenzie

When
February 2, 2:40 PM CST to 5:45 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Mercer

When
February 2, 2:40 PM CST to 5:45 PM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

Blizzard, Oliver

When
February 2, 2:40 PM CST to 5:45 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Fresh snow and existing loose snow on the ground, combined with northwest winds gusting over 50 miles per hour, resulted in blizzard conditions during the afternoon of the 2nd. No travel was advised.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424442, 424443, 424444, 424445, 424446, 424447, 424449, 424450, 424451, 424452, 424453.